Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Colitis Medication/Treatment Recommendation
    avatar
    Ethancrane posted:
    Dear friends,
    I was recently prescribed TEVA Mesalamine Suspension Treatment (Enema) to treat potential colitis. (Note: I have had the condition for two years and a sigmoidoscopy suggests that I have colitis in my descending colon).
    Initially, the doctor mentioned that I would not have any side-effects from the medication. However, after I took the enema dosage at night time, I developed "wetness"/moisture accumulation in my ears. I ignored the side-effect the first time, however, the second night I took the enema, I once again accumulated wetness/moisture in my ears and ALSO developed slight fever and was extremely lethargic.
    I recovered at approximately 5 pm (following the night of treatment) and ceased taking the medication.
    I promptly notified my doctor regarding my condition. He recommended that I take alternative medicine: 1) Steroid suppository (Proctosone/cortisone) OR 2) Asacol (pill).
    I was wondering:
    - if anyone else experience similar reactions using TEVA Mesalamine Enema
    - if 1) Steroid suppository (Proctosone/cortisone) OR 2) Asacol (pill) is normally recommended to treat colitis
    - at what point does a doctor recommend colonoscopy to rule out possibility of ulcerative colitis
    Thanks,
    Ethan
    Reply
     
    avatar
    sheba_q responded:
    Hello again

    I haven't heard anyone having trouble with enemas, although that doesn't mean it never happens. Steroids (basically anything ending with 'sone') are a short term treatment to get things under control. The side effects from taking them for a long time can be really nasty. You need to take a long term maintenance drug, usually starting with the 5-asa drugs - Asacol being one of them.

    I was initially diagnosed with probable ulcerative colitis/possible Crohn's by sigmoidoscopy. It wasn't until the 10 year mark that I started getting a colonoscopy. Why does your doctor say you "may have" colitis? Did he take biopsies? That should be able to say plenty, even if only the first part was scoped.
     
    avatar
    arbob2 replied to sheba_q's response:
    I used the mesalamine enemas for a short time with not much success, simply because I couldn't retain the "stuff" for very long. It was a waste of money for me. I think I retained it only once for the entire night. Usually within one hour of inserting it, I would have to poop it out. So much for that treatment.

    I would think a colonoscopy would be required to get a true diagnosis of your condition.

    Keep us posted. We care.


    Spotlight: Member Stories

    I was diagnosed with Crohn's in January of 2010. Before that I had spent the last 8 months thinking I picked up a bug while my fiancée and I were ...More

    Helpful Tips

    Assistance for Medical Expenses
    Many with a diagnosis of Crohn's or Colitis are unable to work or enjoy many social or physical activities. The burden of paying medical ... More
    Was this Helpful?
    22 of 28 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.